Oklahoma, 2026

Damaging Wind in Oklahoma, March 4, 2026

March 4, 2026 · NWS SHV · 1 event in 1 county or zone

Scattered strong to severe thunderstorms developed ahead of cold front extending from North Texas into Southeast Oklahoma during the evening of March 4th. Storm organization and mid-level rotation was noted with individual cells in the vicinity of the cold front as it shifted east along the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong to severe thunderstorms developed ahead of cold front extending from North Texas into Southeast Oklahoma during the evening of March 4th. Storm organization and mid-level rotation was noted with individual cells in the vicinity of the cold front as it shifted east along the Red River. Effective shear of 30-40 knots and MLCAPE of 1500-2000 J/kg was sufficient to support occasional supercells across the region, with an increasing coverage of storms in response to an associated mid-level shortwave trough ejecting eastward and coupled with a modest strengthening of the low-level jet. One supercell thunderstorm in particular resulted in localized damaging wind gusts in the Sherwood community east of U.S. Highway 259 in McCurtain County Oklahoma, snapping a few pine trees in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 4, 5:50 PM CST, 4 hours 41 minutes earlier. Its key messages:

  • Issued at 1243 PM CST Wed Mar 4 2026
  • Isolated strong to severe storms remain possible mainly this evening over portions of extreme Northeast Texas, Southeast Oklahoma, and adjacent Southwest Arkansas.
  • Much above normal temperatures will continue through Friday, with near record high temperatures possible.
  • The potential for much needed but heavy rainfall exists tonight northwest of the I-30 corridor, before returning Friday afternoon and gradually spreading southeast into Northeast Texas, Southern Arkansas, and Northwest Louisiana through Saturday.
Area forecast discussion, Mar 4, 5:50 PM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
550 PM CST Wed Mar 4 2026

...New AVIATION...

.KEY MESSAGES...
Issued at 1243 PM CST Wed Mar 4 2026

 - Isolated strong to severe storms remain possible mainly this
   evening over portions of extreme Northeast Texas, Southeast
   Oklahoma, and adjacent Southwest Arkansas.

 - Much above normal temperatures will continue through Friday,
   with near record high temperatures possible.

 - The potential for much needed but heavy rainfall exists tonight
   northwest of the I-30 corridor, before returning Friday
   afternoon and gradually spreading southeast into Northeast
   Texas, Southern Arkansas, and Northwest Louisiana through
   Saturday.

&&

.DISCUSSION...
Issued at 1243 PM CST Wed Mar 4 2026

Unseasonably warm and humid conditions continue across the region
this morning, with the morning low stratus beginning to lift and
giving way to strong insolation with 17-18Z obs already indicating
temps nearing 80 degrees. Meanwhile, the midday sfc analysis
indicates a weak shallow cold front that continues to drift SE
into SE and Srn OK into the Wrn sections of N TX, but should
become stationary this afternoon as it encounters the higher
terrain of SE OK. The front will remain a focal point area for the
redevelopment of scattered to numerous convection later this
afternoon and especially tonight as well-defined shortwave trough
evident on the midday water vapor imagery entering Wrn KS
continues to traverse E through the state this evening and into
Nrn MO overnight. Areas of -RA with embedded elevated convection
continue mainly behind the front over Cntrl/NE OK and Wrn N TX,
although large scale forcing will increase late this afternoon and
especially this evening with the approach of the base of the
trough axis. Instability has already begun to spread NE
along/ahead of the front with an axis of 1000-1500+ J/kg of SBCape
evident in the latest mesoanalysis, with the more favorable area
of bulk shear of 30-40kts evident along and N of the Middle Red
River Valley into Wrn and Nrn AR. This area will be the favored
area for strong to severe convection especially this evening,
although the severe threat will diminish as we move later into
the evening given the weakening instability axis. This threat area
will mainly focus along the far NW zones, but the extent of
convection development may reinforce the weak front back SE into
Nrn McCurtain County and adjacent Wrn AR late.

This bndry will remain a focal point for additional scattered (but
weaker) convection overnight through Thursday morning, before it
begins to lift back N and eventually wash out later in the day.
Did maintain mid to high chance pops for the Nrn zones during the
morning before the front backs farther N away from the region, and
the remnant effects of the shortwave trough diminish as it
progresses into the OH valley. Morning low clouds should scatter
out by afternoon, giving way to another day of strong insolation
and near record high temps over much of the region. Rinse and
repeat is expected as we move into Friday with morning low clouds
giving way to a mix of clouds and sun, although the pressure
gradient will tighten significantly given leeside sfc cyclogenesis
that will develop over Ern CO Thursday night, and progress E and
deepen through the day Friday over Srn NE/WCntrl KS ahead of the
next deepening upper trough now moving inland along the W coast.
This trough remains progged to advance E into the Nrn/Cntrl
Rockies and Four Corners Region by daybreak Friday. Thus, strong
Srly winds should help to enhance warm advection, with max temps
nearing if not exceeding record highs over much of the region.

As a result, a large warm and moist sector will spread N into the
Midwest ahead of this trough, with scattered to numerous areas of
convection developing during the afternoon along the attendant
dry line as it advances E into the Cntrl and Srn Plains. This
convection should eventually outrun the dryline and potentially
affect the NW zones by mid to late afternoon. The attendant cold
front should overtake the dryline by late evening through the
overnight hours, with the bndry slowing as it enters SE OK/Wrn AR
by Saturday morning. While the potential for strong to severe
convection will persist Friday through at least a portion of
Friday night over E TX/SE OK/SW AR, renewed convection development
will continue through much of Saturday and possibly Saturday
night as the weak front serves as an area of low level convergence
as additional perturbations in the SW flow continue to enhance
large scale forcing along the front. Heavy rain and the potential
for at least localized flooding will exist through this period
for all but Cntrl LA, with QPF amounts of 2-4 inches, with
isolated 6 inches possible. This beneficial rainfall will
certainly alleviate the dire drought conditions in place, but
remains to be seen exactly how much drought improvement will be
seen, given the potential for excessive runoff.

With the frontal bndry lingering over the region Sunday,
additional renewed convection will be possible, as we await for
the next closed low that will spin off from the Friday trough and
become cut off in VC of Baja over the weekend. This closed low
should eventually become absorbed into the main flow by the
Monday/Tuesday timeframe, before traversing the Srn Plains by
midweek. Thus, the potential for additional severe convection with
heavy rain will return to the region by the end of the extended
period, although the exact specifics will be better defined as we
approach the event pending what occurs this weekend.

15

&&

.AVIATION...
(00Z TAFS)
Issued at 540 PM CST Wed Mar 4 2026

A sfc boundary is currently sitting just west of our airspace and
acting as a focus for some thunderstorm development. This boundary
should stay relatively stationary, limiting VCTS potential to
KTYR, KTXK, and possibly KGGG over the next 6 hours or so. Cloud
cover should stay low-end VFR, but conditions could deteriorate
briefly if any thunderstorms move over a terminal. Storm intensity
is expected to diminish in the early morning hours of Thursday
morning as MVFR cigs develop from the south and spread over the
region by daybreak. Low clouds will linger and gradually lift by
midday, with northwestern sites being the last to improve. Winds
should stay southerly at around 10 kts, with higher gusts possible
through these thunderstorms overnight and on Thursday afternoon.
/57/

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 1243 PM CST Wed Mar 4 2026

Spotter activation may be needed this evening over portions of
extreme Northeast Texas, Southeast Oklahoma, and adjacent
Southwest Arkansas. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  85  66  86 /  10  10   0  10
MLU  65  84  65  87 /   0   0   0  10
DEQ  63  79  61  81 /  80  50  10  50
TXK  68  85  66  86 /  40  20   0  40
ELD  64  83  63  85 /  20  10   0  10
TYR  67  84  67  85 /  30  10  10  50
GGG  67  84  67  86 /  20  10   0  40
LFK  66  85  65  86 /  10  10   0  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

DISCUSSION...15
AVIATION...57

In the hours before

Special weather statement, Mar 4, 9:53 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
953 PM CST Wed Mar 4 2026

OKZ077-050430-
McCurtain OK-
953 PM CST Wed Mar 4 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MCCURTAIN COUNTY UNTIL
1030 PM CST...

At 953 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles south of Pickens, or 7 miles southwest of Battiest, moving east
at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Bethel, Mount Herman, Sherwood, Battiest, Smithville and Pickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3446 9505 3451 9495 3451 9460 3434 9450
      3424 9510
TIME...MOT...LOC 0348Z 253DEG 37KT 3434 9501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

09

The radar

The Western Arkansas radar (KSRX), 113 km away, was scanning. The volume nearest the first event began at 04:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
March 4, 10:31 PM CST
Where
McCurtain County, Sherwood
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.330, -94.780

A few snapped softwood trees were reported in the Sherwood community east of Highway 259.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323776.